Side-Effects worrying me, please help

Home Welcome to the ADDitude Forums For Adults Treating Your ADHD Side-Effects worrying me, please help

This topic contains 8 replies, has 5 voices, and was last updated by  scottishADHDer 1 month, 2 weeks ago.

  • Author
    Posts
  • #126379

    scottishADHDer
    Participant

    Hello.

    Around 3 months ago I was diagnosed with ADHD. I was started on 18mg, then to 36, and now 54mg. When I take my medication I feel great and focused. However, when the medication wears off I get weird side effects.

    Firstly: My heart rate rises. Also, I’ve noticed I have been peeing like crazy. It’s like water just runs straight out me.
    And secondly: My nose goes bright red. My nose feels irritated and slowly it gets red from my nostrils until my whole nose becomes red. The redness will last around 2 hours until it slowly goes back to its normal color. It doesn’t do that when I’m on the medication, but when it’s wearing off which is totally weird. I will be seeing my doctor on the 28th, ad hopefully he can instruct me on what to do.

    Have any of you had such a reaction to methylphenidate ER wearing off, like Concerta or another generic brand?

    Kind Regards

  • #126385

    scottishADHDer
    Participant

    Just to mention, I don’t pee like crazy when the medication has worn off, but while I’m on it. The other side effects are when the medication has worn off.

  • #126395

    anguscole41
    Participant

    I’ve not had those reactions myself,I was on concerta for 2 years,the peeing on the other hand for me while on it was out of control,my heart did race a little though not to much.do you suffer panoc or anxiety,if so that might be the case not sure.i have horrible anxiety/panic attacks which makes my heart race.even on stims my anxiety was bad,I stopped concerta and mow am on Vyvanse which i like a whole lot better as it’s not so strong in my opinion it’s more straight forward if that makes sense

    • This reply was modified 1 month, 3 weeks ago by  anguscole41.
  • #126421

    anguscole41
    Participant

    I’ve been on Vyvanse for almost a year now I started at the lowest dose and am now up to 50 mgs,by far it’s the best medication I’ve taken for my ADHD,I have little side effects other than I’m very happy and talkative which is not a bad thing,my focus is a bit off as well,If I have something to do such as clean my house I’ll put it off.im in the same boat I dont want to have to go up to 60 mgs as I’ve never been on a dose that high,I like the 50mgs as well something funny is if I go back down to 40 it’s still works somewhat.i also dont deal with the classic weightloss side ect other stims produce which is good for myself,though I need to hydrate more and change my diet.

    Vyvanse is in my opion the smoothest stim I’ve found.the other option if you can manage is to take a drug holiday for a few months to reset your body or mind that was always my last resort.hope things work out if you get reply’s keep me posted

    • #126839

      scottishADHDer
      Participant

      Hey

      So, I spoke to my specialist. I’m now on Vyvanse (Elvanse) in the UK. Same drug different name. I had my first dose this morning. I’m starting at 30mg. So far so good. It is MUCH smoother. There is a gradual increase which I enjoy, which is not as potent as Concerta. Concerta felt like getting hit with a bolt of lightning. I was almost “too” stimulated on Concerta. My muscles feel more relaxed too, and I’m not as tense. It’s still too early to give it the green light because it is only the first day. However, so far so good.

      I’ll keep you posted on my progress!

      Kind Regards

  • #126432

    clauj
    Participant

    Hi! Hm I’ve been on concerta for almost 1 year and the rise on the heart rate is something you expect because it’s a stimulant. About peeing, I’ve checked in uptodate and there is no report (yet) of that adverse reaction, so maybe it could be something else. What it is proven is that methylphenidate can make you feel anxious, so maybe that’s why you feel like peeing more than usual.
    Remember, you can consult in here, but as a med student (lol) i highly recommend you to write down everything you doubt about your treatment so you can ask your doctor. 🙂

    Sorry for the grammar/bad English. I’m not a native English speaker.

    Good luck!!

  • #126445

    Outsider
    Participant

    I reiterate the comment above about writing everything down. Keep a journal – when you take the meds, how you feel during the day, what you eat and when and the side effects you get through the day. A 2 week journal will be very beneficial for your doctor in sorting things out.

    The racing heart can come and go. It can also be affected by other things during the day. Ultimately, the heart racing should decline over time with not other factors other than the medication.
    Not all medicines work the same for each person. Ritalin, methylphenadate, Focalin and Concerta are all the same active ingredient but can also have different effects on you since they deliver the medication to your body a little differently. Adderall, Adderall XR, Mydayis, Vyvanse and amphetamine salts are also the same; but once again, may give you different dosing strategies and different effects. There are other non-stimulant options your doctor may be able to offer you as well.

    Finding the right dose and medication is a long and tedious task, especially if you are growing and still developing. You should spend no less that 2 weeks trying a dose and medication out before moving up or down a dose or changing medication (unless bad side effects and you should stop right away). You and your doctor should invest the time into this and your efforts will be rewarded.

  • #126877

    Javid1980
    Participant

    I have had similar side effects on my medications in regards to urinating more frequently and it is a posted side effect with methylphenidate ER. I have not yet ever read anyone stating the nose irritations like you’re having which is a little alarming to me to be honest. I highly recommend you call your doctors office as well as pharmacist ASAP to make sure that is not a dangerous reaction.
    heart racing is normal as long as your blood pressure stays in a reasonable range and should subside fairly quickly as you adjust to the meds but, if your heart starts feeling in anyway uncomfortable on these sort of meds talk with a professional ASAP please!!!

    • #126887

      scottishADHDer
      Participant

      Hey

      Thanks for your concern. So, my nose thing seems to happen when the medication wears off. I don’t know if the sudden onset of anxiety does it or the increase in blood pressure while the meds wear off. The sudden withdrawal could possibly be doing something leading to that reaction. If it was an allergic reaction, it should be doing it while I’m on the medication, and not when it’s wearing off around 5-6pm. My nose goes back to a normal color after about an hour. I am pretty pale, so it does look more obvious. My blood pressure does rise quite a bit, but I counter that at the end of the day with propranolol. Propranolol lands me safely, while most of the time I just experience a bad crash without it. I’ve cut out caffeine too. I was drinking too much caffeine, which I know you shouldn’t. As for my heart, I think I’m pretty healthy. For around a year before getting diagnosed with ADHD, I did serious intense exercise every day for 1 year solid. 2 hours a day sometimes plus 30 mins of strength training. But most of the time it was 1 hour of intense cardio, plus 30 mins of strength training. If I had a messed up heart, I would’ve experienced something during that time. I think my heart is in pretty good shape.

      I haven’t exercised in a while though which I plan on doing today. Exercise helps control blood pressure, and as long as I keep an eye on my heart rate and don’t overexert and stay hydrated, I think I’ll be good. The nose thing certainly is weird, but it’s more of an end of day nuisance than anything serious, I think. My doctor doesn’t deal with ADHD, I need to see a specialist for that. At my next appointment, I will bring it up and get his opinion on it.

      Kind Regards

You must be logged in to reply to this topic.